Indiana, 2004

Flash Flood and Damaging Winds in Indiana, July 22, 2004

July 22, 2004 · NWS IND · 16 events in 14 counties and zones

Scattered severe thunderstorms moved across mainly the southern half of central Indiana during the afternoon and evening of 22 July 2004.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered severe thunderstorms moved across mainly the southern half of central Indiana during the afternoon and evening of 22 July 2004.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 21, 2:55 PM EST, 10 hours 5 minutes earlier.

Area forecast discussion, Jul 21, 2:55 PM EST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 PM EST WED JUL 21 2004

.DISCUSSION...

FORECAST FOCUS CONTINUES TO BE ON CHANCES FOR RAIN THROUGH FRIDAY
AND HEAT THROUGH THURSDAY.

LATEST RADARS SHOW SVR CLUSTER MOVG FROM RACINE WI INTO LAKE WITH
WATCH ALONG WITH IT NORTH OF OUR COUNTY WARNING AREA. 18Z LINCOLN
SOUNDING SHOWS TOO STRONG OF A CAP AT TIME AND THIS WILL CONTINUE TO
LIMIT ANY STORM THREAT IN OUR AREA TIL LATE EVENING. TEMPS NEARING
90 AND DEWPOINTS MID TO UPPER 70S HAVE PUSHED HEAT INDICES TO LOWER
100S IN CENTRAL ILLINOIS AND SW INDIANA...JUST UNDER ADVISORY AND
WARNING CRITERIA AS EXPECTED.

ALL MODELS SIMILAR IN BRING RH AXIS AND THUNDERSTORMS ACROSS CWA
OVERNIGHT. A BIT OF DIFFERENCES THOUGH IN ARRIVAL AND DEPARTURE
TIMES. CAPPING SHOULD LIMIT ANY EARLY EVENING POTENTIAL. MODELS
CLOSEST IN ARRIVAL TIMES AND LOOKS BEST STARTING LATE EVENING
NORTH THEN GRADUAL SOUTHWARD PROGRESSION OF EAST BOUND STORMS
OVERNIGHT...INTO SOUTHERN CWA BY DAWN.

MODELS ALSO SIMILAR BUT DIFFER WITH CURRENT FCST IN THAT OVRNGT
CONVECTION SHOULD CLEAR POTENTIAL FOR REDEVELOPING PCPN THU BEFORE
MORE STORMS ARRIVE WITH CDFNT THU NGT. DO NOT WANT TO BACK DOWN
COMPLETELY DRY THUR GIVEN THAT AIR WILL AGAIN BE VERY UNSTABLE AND
BOUNDARIES FROM TONIGHTS CONVECTION MAY LEAVE TRIGGERING SOURCES NOT
DETACTABLE BY MODELS. BETTER STORM CHANCES RETURN THUR NGT WITH
CDFNT AND THEN DRIER AND COOLER WEEKEND SHAPES UP.

THUR STILL LOOKS TO BE VERY WARM AND HUMID WITH MAXS AGAIN CLOSE TO
90 AND HEAT INDICES JUST BELOW ADVISORY/WARNING CRITERIA 105.
POTENTIAL LIMITING FACTOR COULD BE SLOW DEPARTURE OF TONIGHTS
CONVECTION AND MAY LIMIT GOOD INSOLATION TO AFTERNOON.

TEMPS WILL BE KEPT NEAR CURRENT FCST WHICH IS CLOSE TO GUIDANCE
VALUES...IN LOWER 70S. ANY PLACES HIT BY HARD RAIN MAY COOL TO 69 OR
SO BRIEFLY AND ANY PLACES REMAINING DRY MAY FALL NO FARTHER THAN MID
70S. NO SIGNIFICANT ADJUSTMENTS MADE TO TEMPS LATER PERIODS EITHER.

HAVE BUMPED TONIGHTB POPS TO LIKELY NORTH GIVEN ONGOING CONVECTION
AND INCOMING DYNAMICS ACROSS GRTLKS. REMAINING PERIODS BACK IN SCT
STORMS OR CHANCE CATEGORY TIL DRY AIR MOVES IN FRI EVE. LATEST GFS
SHOWS UPPER TROUGH TO HELP DVLP INVERTED SFC TROF EARLY NEXT WEEK.
END RESULT IS AN EARLIER RETURN TO PCPN CHC NEXT WEEK THOUGH
SUBNORMAL TEMPS SHOULD CONTINUE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DRT
Hazardous weather outlook, Jul 21, 3:00 PM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST WED JUL 21 2004

INZ021-028>031-035>049-051>057-060>065-067>072-221100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
300 PM EST WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS COULD DEVELOP LATER THIS EVENING ACROSS
PORTIONS OF NORTHERN INDIANA AND NORTHERN ILLINOIS. STORMS COULD
ORGANIZED INTO A LINE AND IMPACT NORTHERN PORTIONS OF CENTRAL INDIANA
AFTER 7 PM. IF ANY STORMS DEVELOP THEY WOULD BE CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS.

THE AREA AT GREATEST RISK FOR ANY SEVERE WEATHER TODAY APPEARS TO BE
NORTH OF A CRAWFORDSVILLE TO ANDERSON LINE THIS EVENING. SEVERE
STORMS WITH WIND DAMAGE WILL BE POSSIBLE LATE TONIGHT ACROSS AREAS
NORTH OF INTERSTATE 70.

IN ADDITION...VERY HIGH DEWPOINTS IN THE UPPER 70S ALONG WITH
TEMPERATURES IN THE UPPER 80S WILL PRODUCE HEAT INDICES IN THE 100
TO 103 DEGREE RANGE THIS AFTERNOON...MAINLY WEST OF A LAFAYETTE TO
WASHINGTON LINE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY.

MORE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. SOME STORMS ON
THURSDAY AND THURSDAY NIGHT MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN THURSDAY.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Jul 21, 9:24 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
924 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     6 W DANVILLE            39.76N 86.63W
07/21/2004                   HENDRICKS          IN   AMATEUR RADIO

            TOPS OF HEALTHY TREES BROKEN OFF...NMRS REPORTS. TREES
            APPROX 6 INCHES DIAMETER AT BREAK-OFF POINT.

&&

PBG
Local storm report, Jul 21, 9:35 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
935 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     FRANKFORT               40.28N 86.51W
07/21/2004                   CLINTON            IN   TRAINED SPOTTER

            SCATTERED REPORTS OF TREES DOWN IN PARTS OF COUNTY.

&&

PBG
Special weather statement, Jul 21, 9:59 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
959 PM EST WED JUL 21 2004

INZ021-028>031-035>041-043-044-051-220500-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HOWARD-MADISON-
MONTGOMERY-PARKE-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
959 PM EST WED JUL 21 2004

...SEVERE THUNDERSTORM WATCH #664 IS NO LONGER IN EFFECT...
THUNDERSTORMS HAVE MOVED TO THE SOUTH AND THE SEVERE WEATHER THREAT
HAS ENDED ACROSS MUCH OF THE NORTHERN PARTS OF CENTRAL INDIANA.

INZ042-045>049-052>054-060-220500-
CLAY-HANCOCK-HENDRICKS-HENRY-MARION-MORGAN-OWEN-PUTNAM-RANDOLPH-
SULLIVAN-
959 PM EST WED JUL 21 2004

..SEVERE THUNDERSTORM WATCH #664 REMAINS IN EFFECT UNTIL MIDNIGHT...
THUNDERSTORMS REMAIN OVER THE AREA AND CONTINUE TIO HAVE THE
POTENTIAL TO BE SEVERE.

PUMA
Local storm report, Jul 21, 10:16 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1016 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     LAFAYETTE               40.41N 86.87W
07/21/2004                   TIPPECANOE         IN   BROADCAST MEDIA

            TREES ON CARS...30 FOOT TREE ON STREET

0850 PM     TSTM WND DMG     DANVILLE                39.76N 86.52W
07/21/2004                   HENDRICKS          IN   LAW ENFORCEMENT

            POWER OUT IN DANVILLE

&&

HAINES
Special weather statement, Jul 21, 10:48 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1048 PM EST WED JUL 21 2004

INZ042-045>049-052>054-060-220400-
CLAY-HANCOCK-HENDRICKS-HENRY-MARION-MORGAN-OWEN-PUTNAM-RANDOLPH-
SULLIVAN-
1048 PM EST WED JUL 21 2004

...SEVERE THUNDERSTORM WATCH #664 HAS BEEN CANCELED...

THE THREAT FOR SEVERE WEATHER HAS ENDED.
Local storm report, Jul 21, 11:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1109 PM EST WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     10 N NEWPORT            40.03N 87.41W
07/21/2004  60 MPH           FOUNTAIN           IN   LAW ENFORCEMENT

0706 PM     TSTM WND DMG     VEEDERSBURG             40.11N 87.26W
07/21/2004                   FOUNTAIN           IN   LAW ENFORCEMENT

            SHERIFF DISPATCHER RECIEVED NMRS REPORTS OF TREES AND
            POWER LINES DOWN IN VEEDERSBURG AND OTHER PARTS OF
            COUNTY.

0720 PM     TSTM WND DMG     LAFAYETTE               40.41N 86.87W
07/21/2004                   TIPPECANOE         IN   BROADCAST MEDIA

            TREES ON CARS...30 FOOT TREE ON STREET

0730 PM     TSTM WND DMG     LAFAYETTE               40.41N 86.87W
07/21/2004                   TIPPECANOE         IN   EMERGENCY MNGR

            60 MPH WIND GUST. TREES/POWER LINES RPTD DOWN ACROSS
            COUNTY.

0740 PM     TSTM WND GST     LAFAYETTE               40.41N 86.87W
07/21/2004  70 MPH           TIPPECANOE         IN   TRAINED SPOTTER

0800 PM     TSTM WND GST     2 E ROSSVILLE           40.42N 86.56W
07/21/2004  72 MPH           CLINTON            IN   AMATEUR RADIO

0805 PM     TSTM WND DMG     FRANKFORT               40.28N 86.51W
07/21/2004                   CLINTON            IN   TRAINED SPOTTER

            SCATTERED REPORTS OF TREES DOWN IN PARTS OF COUNTY.

0825 PM     TSTM WND GST     JAMESTOWN               39.93N 86.63W
07/21/2004  55 MPH           HENDRICKS          IN   AMATEUR RADIO

0835 PM     TSTM WND GST     4 NE BROWNSBURG         39.88N 86.34W
07/21/2004  55 MPH           HENDRICKS          IN   AMATEUR RADIO

0850 PM     TSTM WND DMG     DANVILLE                39.76N 86.52W
07/21/2004                   HENDRICKS          IN   LAW ENFORCEMENT

            POWER OUT IN DANVILLE

0915 PM     TSTM WND DMG     6 W DANVILLE            39.76N 86.63W
07/21/2004                   HENDRICKS          IN   AMATEUR RADIO

            TOPS OF HEALTHY TREES BROKEN OFF...NMRS REPORTS. TREES
            APPROX 6 INCHES DIAMETER AT BREAK-OFF POINT.

0916 PM     HAIL             6 W DANVILLE            39.76N 86.63W
07/21/2004  1.00 INCH        HENDRICKS          IN   AMATEUR RADIO

&&

PBG

The radar

The Indianapolis radar (KIND), 80 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Henry

When
July 22, 1:00 AM EST
Where
Henry County, New Castle
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

A bus barn was destroyed by a lightning induced fire at Blue River Valley High School.

Thunderstorm Wind, Vigo

When
July 22, 3:45 PM EST
Where
Vigo County, 7 mi S of Terre Haute
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.367, -87.400

Several trees were downed.

Thunderstorm Wind, Sullivan

When
July 22, 3:55 PM EST
Where
Sullivan County, Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -87.417

Trees were knocked down.

Thunderstorm Wind, Martin

When
July 22, 3:58 PM EST
Where
Martin County, 4 mi N of Shoals
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -86.783

Roads were blocked and power outages were caused by downed trees.

Thunderstorm Wind, Daviess

When
July 22, 4:15 PM EST
Where
Daviess County, Plainville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.800, -87.150

A garage roof was removed, and a chimney and home roof were damaged.

Thunderstorm Wind, Lawrence

When
July 22, 4:32 PM EST
Where
Lawrence County, 5 mi W of Bedford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -86.583

Several trees downed.

Thunderstorm Wind, Greene

When
July 22, 4:40 PM EST
Where
Greene County, Worthington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -86.983

Thunderstorm Wind, Lawrence

When
July 22, 4:50 PM EST
Where
Lawrence County, Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -86.483

Several trees were downed and a gas station canopy was damaged.

Thunderstorm Wind, Owen

When
July 22, 4:53 PM EST
Where
Owen County, Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -86.767

Trees were downed in Spencer.

Thunderstorm Wind, Monroe

When
July 22, 4:55 PM EST
Where
Monroe County, Bloomington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -86.517

Trees were downed.

Thunderstorm Wind, Monroe

When
July 22, 5:15 PM EST
Where
Monroe County, Bloomington
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.167, -86.517

A large tree was downed.

Thunderstorm Wind, Jackson

When
July 22, 5:20 PM EST
Where
Jackson County, 5 mi NW of Brownstown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -86.100

Several trees were downed in Salt Creek Township in the Hoosier National Forest.

Thunderstorm Wind, Bartholomew

When
July 22, 5:25 PM EST
Where
Bartholomew County, Columbus
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -85.833

Power lines were downed.

Thunderstorm Wind, Madison

When
July 22, 5:30 PM EST
Where
Madison County, Alexandria
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.267, -85.667

Several trees were downed.

Flash Flood, Rush

When
July 22, 7:30 PM EST to 8:25 PM EST
Where
Rush County, Rushville
Reported by
LAW ENFORCEMENT
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

Several roads in Rushville were closed due to high water.

Lightning, Morgan

When
July 22, 10:45 PM EST to 10:48 PM EST
Where
Morgan County, Martinsville
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

A business was destroyed by a lightning induced fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412899, 5412652, 5412653, 5412654, 5412898, 5412655, 5412656, 5412657, 5412658, 5412893, 5412894, 5412895, 5412892, 5412896, 5412897, 5412900.